outspokn
  • 14 replies
  • 899 views
  • 0 followings
outspokn, November 26,  2017  5:41am EST

Lifelong Athlete - Newly Diagnosed

I am a 67 yr old male who has been riding bicycles since my mid-30's and was diagnosed last week. My cardiologist has me on atenolol (25mg) flecainide (50mg bid) and Pradax (150mg). I have read the Haywire Heart. While I do not rise to the level of an elite or masters athlete, I have been riding my bike 5-6,000 miles a year. 


I started the meds 5 days ago. I have been out on my bike twice and it feel lke I have aged a decade overnight. The atenolol had dropped my resting heart rate to mid-30's. When riding, if my  heart rate gets anywhere near 100, it feels like I am back limbing the alps. As a result, I am seriously considering ablation. I know it is not guaranteed but what in life is. 


I have two questions. First will my body adjust to these drugs and will I be able to ride somewhere near my former self while taking them? Second, I am somewhat mobil and going out of network doesnt scare me. So I would appreciate hearing about ablation experiences good or bad and the hospitals where you had yours done. 


Thanks for your help.


 
  • cmiller5
    cmiller5, November 30,  2017  4:10pm EST
    rjsmoker1,If your cardiologist is not an EP I would find one since problems with heart rhythms are what they have been trained to take care of and he/she may have a different view as to the drugs which can be used for Afib.As for the your concern of resting heart rate it depends on the individual as my resting heart rate is 40, with no drugs as an ablation has so far done the trick. I was on Multaq for about 4 years before by my ablation and when I was not in Afib I still had a resting heart rate of 40.Anyway good luck.
  • rjsmoker1
    rjsmoker1, November 30,  2017  1:54am EST
    I'm a recently diagnosed 71 year old. I run a lot and my resting HR is 60 bpm. My cardiologist said he could not put me on meds to contol the A-fib because all but one on the market would lower my resting HR and that would make me feel terrible. (The one that doesn't reduce resting HR requires a 3-day hospital stay to get the dosage regulated.) He said I was a perfect candidate for ablation. At that time my A-fib events were seemingly random.(It was discovered when I went in for an endoscopic exam.) However, over the last 3 weeks it has become a continuous event. I see my cardiologist this afternoon.
  • LarryG
    LarryG, November 29,  2017  4:15am EST
    Also on a small dose of atenolol.  Been on it for years.My body soon adapted to its effects.When lifting / working out, you get to learn through trial and error (using a pulse ox helps) to slow down a bit during more intense parts, and / or to wait a little longer between sets.Very sure you'll have no issues.Good luck!/L
  • littlebit
    littlebit, November 28,  2017  1:59pm EST
    Thanks to the athletes that chimed in on their success stories with ablation.  I feel like I'm slowly heading down that road since supplients have not had the desired affect.  I've been supplementing magnesium, taurine, other minerals with using Remag and other products.  I felt like I was taking quite a lot - up to 800 mg a day plus eating lots of spinach.  I found an old forum entry where somebody claimed they had success with much larger quantities: >2g magnesium, > 2g potassium, > 2g taurine.  I'm not sure how much is too much but I have never had any side effects so far so I might try that before going further down the ablation path.  I need to look into affects of such high doses first.  Has anybody gone to this extreme and if so, was it helpful.
  • Lolo
    Lolo, November 28,  2017  7:12am EST
    Outspokn:  I was an endurance athlete while my knees were still good, and continue to do as much as I can. When I was first put on Toprol, I could not tolerate it. My cardiologist changed my betablocker to Bystolic, which I am better able to tolerate. Flecanaide took a while to adjust. I believe that both of these medications limit my energy level and exercise capacity, and I would love to stop. I am happy to hear great stories of ablation obviating the need for meds, but I don't want anyone sticking a probe in my beating heart unless there are no other options.Good luck and good health!
  • Dangh
    Dangh, November 27,  2017  12:20pm EST
    I am 63 years old and have had vagal AFib for 6 years. Started biking, running,swimming, etc about 37 years ago. I did triathlons for over 20 years, the last one in 2011 resulted in my first AFib episode. I had no idea what was going on, freaked me out. Well after a cardiologist visit (happens to be a friend from my gym) he prescribed Propanolol. I only use it when having an episode. I also read "The Haywire Heart". The takeawy from that would be that strenuous exercise can be bad for you, moderate exercise can be better in many ways. Guys like us will probably never be able to push the limits like we were used to. You can still workout of course, just back it down a bit. My routine consists of a lot of cross training. Yoga is big for me now. Swimming, weights, biking still, however I walk instead of run.Having said all this, I have become a firm believer in Magnesium. All the strenuous working out depletes the body of Magnesium. It is the main ingredient in the heart's ability to send electrical impulses, which as you know, go haywire causing AFib.I read Dr. Carolyn Dean's "The Magnesium Miracle". I use her products ReMag and ReMyte Also take Magnesium Taurate a couple of time a day, probably 500-600mg total. I also eat a lot of Magnesium rich foods. Knock wood, havent had an episode in almost 3 months. My cardiologist and my wife's gave their blessings/approval about taking Magnesium.Good Luck
  • cheftheo
    cheftheo, November 27,  2017  11:45am EST
    Hi,I just had an ablation two weeks ago tomorrow. I'm 49, active cyclist such as yourself, very fit, healthy, no stroke risks or other health problems my entire life. This aFib hit me out of no where and really threw my life into a tailspin for the last 2 years. I too read Haywire Heart. I never took the drug route. I did a pill-in-pocket strategy taking diltiazem as needed when I was having an episode. Not sure that it really helped at all. I have been in NSR since Tuesday the 14th. My heart rate is currently a bit higher than I am used to, but am told this is just my heart adjusting to the new environment. I cycled for the first time on Saturday and it felt great! Stayed in the 135-140 bpm range and never threw myself into aFib like what would happen in the past. Research as much as you can and talk to a couple EPs that you respect. I did a cryo-ablation, outpatient procedure (neat Medtronic video on YouTube) I was sore for a couple days and was able to resure normal lifestyle about a week ago. This site is a great source of info, dig around and find the good stuff.Stay positive, relief is attainable.Theo
  • Barrytoo
    Barrytoo, November 27,  2017  10:35am EST
    OUTSPOKN, When I was diagnosed with A-fib in March, I was in excellent health due to exercise and diet.  My resting rate was spot on 60.  My cardiologist and electrophysiologist both recommended not using drugs to control the A-fib because it would lower my heart rate.  They recommended an RF Ablation.  They did it August 31st, and I am in NSR.  I have great energy levels and excercise hard.
  • libbylu
    libbylu, November 27,  2017  7:12am EST
    Dear Outspoken,i know you’re probably a bit “freaked out” about your new diagnosis, I congratulate you on being in such great shape at age 67. A few things come to mind as I’m offering to help navigate your journey, firstly, you will find this site invaluable, full of great info from us that have been through it. I think it would be helpful if you could narrow down the area of the country you’re in; there are a lot of great med. centers, Cleveland Clinic being one of the primos. I would also suggest , if you aren’t already,  getting a consult from a top electrophysiologist who will evaluate your meds for one;  having your HR down to 30 seems perhaps like the meds need adjusting. The very best on your AFib quest.
  • yuri
    yuri, November 27,  2017  4:29am EST
    Outspoken. First of all if you do not have any symptoms of Afib and do not feel it why take drugs? Second, your type of Afib looks like vagal, and in this case your treatment wrong, in vagal type of Afib beta blockers will make it worse, and obviously you already feel it on yourself. You have to find a good doctor first
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
Back to top